Ask the Nurse Archive
August 28, 2012 at 3:30pm
I am getting ready to start Hormone Replacement Therapy (HRT) after a complete hysterectomy. Will the estrogen patch cause weight gain? I am prescribed 0.075 mg.
August 22, 2012 at 4:09pm
I wonder if I can have too much calcium in my diet? I eat a lot of non-fat Greek yogurt, low-fat cheese and drink at least two glasses of non-fat milk daily. I take a Nature Made 600 mg calcium supplement (60 percent DV) and a Nature Made Multi for Her + 50 (I’m 70), which has 30 percent DV. I also take 1000 IU of D3 and take a D3 supplement of 1000 IU.
August 16, 2012 at 2:00pm
I am 49 and I have not had a period for two years. I got the Mirena® back in 2009, but they could not find it on the ultrasound when I came back for a checkup. Either it came out or fibroid tissues have surrounded it. My question is can I get pregnant even though I have not had a period?
August 10, 2012 at 3:26pm
I am 59 years old, post-menopausal, in good health, and at a healthy body weight. For the last 3 - 4 years I have had problems with thinning of the skin on my hands, arms, and upper body, and excessive bleeding under the skin. At this point, the slightest bump or scrape results in skin tears with a lot of bleeding, and/or large (sometimes painful) ’blood blisters’ (1" to 3" or more in diameter). I often attract comments from total strangers who assume I am taking blood thinners. Articles I have read essentially credit this sort of thing to aging (but cite 70s+ as the bracket) or some condition, (ex: adrenal tumors) which my general good state of health would seem to exclude.
I eat a balanced diet, including taking a green food supplement and a liquid-form multi-vitamin daily. The only medication I take is Vesicare (on it for less than 8 months). I do not see a doctor, other than my OB/GYN, routinely.
Is this actually ’normal’ at my age or should I be concerned? Is there anything diet-wise that might improve the situation?
August 9, 2012 at 2:35pm
I am 61-years-old and have been suffering with fevers ranging from 96.5 to 100.4 degrees Fahrenheit for more than six weeks. I was referred to an infectious disease specialist where everything looked normal more or less. The doctor did prescribe an antibiotic because in addition to the fevers, I have really bad congestion.
I am wondering if these fevers could be solely from medications I am taking or can you experience some type of hot flash in my age bracket? I am taking a plant-based estrogen and progesterone.
July 31, 2012 at 11:53am
Why does my scalp itch so badly? I noticed my face has gotten very dry as well. I’m using Obagi on it. I’m 50 years old and taking Estratest Low Dose. I am 5’4", 132 pounds and eat really healthy. I have thick, course dark brown hair that I get colored. And I use Keratin Straightener the one with just Keratin.
But my scalp has been doing this for some time. I want to think it’s not neurological. My mother was diagnosed with Pick’s Disease when she was 40 years old.
July 25, 2012 at 3:15pm
Can you please provide me some simple remedies for night sweats? I seem to get hot flashes on and off, especially when I am worried or stressed about something. It almost feels like I am having a mini panic attack. I cool down fast during the day, but at night the hot flashes are really annoying.
July 13, 2012 at 11:16am
I just turned 40 on May. Five days before my birthday, I found out I was pregnant. Six weeks later, I miscarried. I am devastated; I really wanted to have a baby. We were not trying to get pregnant and were surprised to find out I was.
Now that I have been pregnant I want to try to see if I can get pregnant again. However, I am afraid of all the problems that I could face because of my age. The OB I saw did not seem too happy when I told her I wanted to try again and listed all the reasons I should not get pregnant, including chromosomal problems, preeclampsia, diabetes and pre-term birth. Are all these problems guaranteed to happen to me or the baby because of my age?
July 12, 2012 at 10:57am
Are bioidentical hormone pellet implants safe and effective?
July 10, 2012 at 10:29am
After 51 years of restless leg syndrome, I began taking 50mg of 5-HTP (5-hydroxtyptophan), recommended by a friend. My restless leg goes away when I take the medicine. My doctor does not approve of OTC’s and naturals. I also take 3bp meds: 5 mg amlodipine, 40mg Lisinopril and 12.5mg Hydrochlorot.)
Am I doing harm to myself by taking the HTP? The restless leg was so severe that at times it would drive me to tears and walking the floor. Thank you for being here.